Texas, 2013

Winter Weather in Texas, January 4, 2013

January 4, 2013 · NWS LUB · 5 events in 5 counties and zones

From the third to the fourth, an upper level storm system moved out of northern Mexico into the Big Bend and across central Texas. Although most snowfall fell south of the South Plains region, a few light accumulations did occur.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

From the third to the fourth, an upper level storm system moved out of northern Mexico into the Big Bend and across central Texas. Although most snowfall fell south of the South Plains region, a few light accumulations did occur. Snow accumulations were generally under one inch but did cause a few traffic accidents in Lubbock and Hale counties. Only minor injuries were reported with these accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 3, 11:46 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jan 3, 11:46 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1146 PM CST THU JAN 3 2013

.AVIATION...
AREA OF LIGHT SNOW HAS BEEN SLOW TO PROGRESS NORTHWARD INTO THE
SOUTH PLAINS THIS EVENING...THOUGH IT WAS TRYING TO MAKE SOME
PROGRESS WITH FLURRIES NOTED IN BROWNFIELD RECENTLY. APPEARS BEST
WINDOW FOR POTENTIAL LIGHT SNOW AT KLBB WILL BE FROM 08-12Z...AND
HAVE CARRIED A TEMPO GROUP TO COVER THIS. STILL...CONFIDENCE IN
ACCUMULATING SNOW AT KLBB REMAINS TOO LOW TO ISSUE AN AWW AT THIS
POINT...THOUGH IT COULD BECOME NECESSARY LATER TONIGHT. ANY SNOW
SHOULD STAY SOUTH OF KCDS...WITH ONLY LOW TO MID-LEVEL CLOUDS /IN
VFR RANGE/ EXPECTED THERE. AT KLBB THING ARE MORE TRICKY AS IT
WILL BE ON THE FRINGE OF THE SNOW AND LOWER CLOUDS. EXPECT MVFR
CONDITIONS TO DEVELOP LATER TONIGHT...POTENTIALLY IFR IF A SNOW
BAND DOES SETUP OVER THE TERMINAL. THEN EXPECT MVFR CONDITIONS TO
PREVAIL THROUGH MOST/ALL OF THE DAY FRIDAY...THOUGH THERE COULD BE
A PERIOD OF IFR CONDITIONS IN THE MORNING. PRECIPITATION CHANCES
AT KLBB SHOULD QUICKLY WANE AFTER 12Z...BUT SUB-VFR CIGS LIKELY
WILL NOT SCATTER OUT UNTIL NEAR THE VERY END OF THE TAF
PERIOD.

&&

.PREV DISCUSSION... /ISSUED 937 PM CST THU JAN 3 2013/

UPDATE...
LOOP OF KMAF RADAR SHOWING LIGHT SNOW EDGING NEWD ACROSS THE NRN
PERMIAN BASIN TOWARD THE SWRN SOUTH PLAINS. ANDREWS WEBCAM LOOKS
LIKE MAYBE 1/2 TO 1 INCH OF SNOW ON THE GROUND WHILE ROADWAY LOOKS
MOSTLY WET. HEAVIER SNOW WELL SOUTH OF I-20 AND SHOULD NOT BE A
PLAYER FOR THIS FCST AREA. 00Z WRF-NAM AND MOST RECENT RAP
INDICATE THE FORMER AREA OF LIGHT SNOW SHOULD MAKE IT INTO THE
SWRN ZONES AROUND MIDNIGHT AND PERSIST FOR A FEW HOURS. LOW SNOW
RATE EXPECTED BEFORE LIFT DIMINISHES AND SNOW COMES TO AN END.
SOME INDICATIONS IN THE MODEL THAT LIGHT SNOW COULD GET ONE ROW OF
COUNTIES FURTHER NORTH...BUT FOR NOW HIGHEST CONFIDENCE REMAINS
WITH THE FOUR-COUNTY ADVISORY AREA.

NO CHANGES TO THE ADVISORY. SOME MINOR ADJUSTMENTS TO THE VARIOUS
GRIDDED ELEMENTS. UPDATED FCST OUT SHORTLY.

PREV DISCUSSION... /ISSUED 351 PM CST THU JAN 3 2013/

SHORT TERM...
DIFFICULT SNOW FORECAST FOR TONIGHT INTO FRIDAY MORNING. THIS
AFTERNOON...COOL AND DRY SURFACE RIDING WAS IN PLACE ACROSS THE CWA
WITH WEAK EASTERLY UPSLOPE FLOW. SOME BREAKS IN THE MID-LVL CLOUD
COVER HAVE ALLOWED TEMPS TO WARM TO NEAR WHAT WAS ORIGINALLY
FORECAST FOR TODAY...AND EVEN SLIGHTLY WARMER IN THE ROLLING
PLAINS WHERE TEMPS HAVE WARMED INTO THE MIDDLE 40S. ALOFT...AN
UPPER LOW WAS APPROACHING FAR SW TX FROM NRN MX WHILE ANOTHER
TROUGH WAS DIVING SWD AROUND THE WRN FLANK OF THE LOW AND WILL
BEGIN TO PIVOT TO THE EAST TONIGHT THEN NE ON FRIDAY. FORCING FROM
THE LEAD WAVE HAS ALREADY GENERATED LIGHT TO MODERATE SNOW ACROSS
SW TX AND SE NM...WITH A BAND OF LIGHT SNOW EXTENDING EAST-NE INTO
THE PERMIAN BASIN. AS THE UPPER LOW WEAKENS AND EJECTS ACROSS THE
CWA TONIGHT...WE EXPECT THE SNOW TO SPREAD NEWD INTO AT LEAST
SOUTHERN PORTIONS OF THE CWA...MAINLY AFTER 0Z. THERE ARE NO
INDICATIONS OF SIGNIFICANT ISENTROPIC LIFT OR FRONTOGENETICAL
FORCING ACCOMPANYING THE WAVE...BUT THERE WILL BE SOME MID-LVL JET
ENERGY. THESE FACTORS...COMBINED WITH THE INITIALLY DRY LOW-
LVLS...SHOULD LIMIT THE COVERAGE AND AMOUNT OF SNOWFALL ACROSS OUR
AREA. BEST POTENTIAL FOR ACCUMULATIONS OF AN INCH OR MORE SHOULD
BE ACROSS THE SRN SOUTH PLAINS...MAINLY SOUTH OF HIGHWAY 380.
FARTHER EAST INTO THE SRN ROLLING PLAINS...IT APPEARS THAT TOP-
DOWN MOISTENING WILL TAKE QUITE A WHILE TO OVERCOME THE DRY AIR
NEAR THE SURFACE AND CURTAIL CHANCES FOR SIGNIFICANT SNOW IN THIS
AREA. WE HAVE DECIDED TO ISSUE A WINTER WX ADVISORY FOR THE SRN
SOUTH PLAINS ON THE CAPROCK...INCLUDING HIGHWAY 84 SOUTH OF POST
IN GARZA COUNTY FOR TONIGHT INTO FRIDAY MORNING...WHERE ONE TO
THREE INCHES OF SNOWFALL IS POSSIBLE. LOCATIONS TO THE NORTH OF
THIS INTO THE CENTRAL SOUTH PLAINS...INCLUDING THE CITY OF
LUBBOCK...SHOULD BE IN THE 1/4 TO 1/2 INCH RANGE...WITH LITTLE OR
NO ACCUMULATION ACROSS THE NRN TIER OF COUNTIES. HOWEVER...THERE
IS STILL SOME POTENTIAL THAT A SNOW BAND COULD ROTATE FARTHER
NORTH AND GIVE SOME LOCALLY HIGHER AMOUNTS OUTSIDE OF THE ADVISORY
AREA. AFTER THE FIRST WAVE PASSES OVERNIGHT...THE SECOND WILL
EJECT NORTHEAST FROM ERN NEW MEXICO ACROSS THE PANHANDLE ON
FRIDAY. THIS WILL MAINTAIN OR RENEW VERY WEAK LARGE-SCALE
ASCENT...HOWEVER THE MID-LVL MOISTURE WILL BE ON THE GRADUAL
DECLINE AND DOWNGLIDE WILL TAKE OVER IN THE LOW-LEVELS. SNOW
SHOWERS SHOULD DIMINISH MID TO LATE MORNING...WITH NONE EXPECTED
AFTER NOON OR SO.

THE EXTENSIVE CLOUD COVER SHOULD KEEP TEMPS JUST A LITTLE WARMER
TONIGHT ACROSS MOST OF THE AREA. TEMPS ON FRIDAY WILL DEPEND ON
JUST HOW QUICKLY THE CLOUDS BREAK DURING THE DAY AND WHETHER OR
NOT THERE IS MUCH SNOW TO MELT ACROSS THE SOUTH. HIGHS IN THE 30S
AND LOWER 40S LOOK REASONABLE.

LONG TERM...
MEAN LARGE-SCALE PATTERN FOR THE NEXT 7-10 DAYS POINTS TOWARD
LOWERED HEIGHT ANOMALIES THROUGHOUT THE WESTERN AND CENTRAL CONUS
COURTESY OF A SERIES OF ALEUTIAN TROUGHS DIVING SOUTHEASTWARD.
FINER DETAILS CONCERNING THE EVOLUTION AND BEHAVIOR OF THESE WAVES
ALWAYS PROVES COMPLEX THIS MANY DAYS OUT...BUT THE PATTERN AS A
WHOLE DOES FAVOR SUB-CLIMO HI TEMPS WITH CONDITIONAL PRECIP
CHANCES.

IN THE WAKE OF THE CURRENT UPPER LOW EXPECTED TO EXIT TO OUR
NORTHEAST BY FRIDAY NIGHT...A NORTHERN STREAM TROUGH EMBEDDED IN
NORTHWEST FLOW WILL PHASE WITH THE LOW AND IN TURN SEND A DECAYING
COLD FRONT SOUTH LATE SATURDAY. MILD WESTERLY BREEZES AHEAD OF
THIS FRONT SHOULD ALLOW FOR HI TEMPS AROUND 50 WITH SLIGHTLY
COOLER VALUES ON SUNDAY WITHIN SURFACE RIDGING AND E-SELY WINDS.

WHAT WAS REASONABLY GOOD AGREEMENT YESTERDAY MORNING CONCERNING
A SPLITTING PACIFIC TROUGH ALONG THE WEST COAST BY SUN NIGHT HAS
SINCE BECOME CLOUDED WITH UNCERTAINTY. THE ECMWF STILL INSISTS ON
DEEPENING THIS WAVE INTO A LARGE MID-LEVEL CYCLONE ALONG THE US-
MEXICO BORDER EARLY NEXT WEEK...HOWEVER OTHER MODELS HAVE SHIFTED
TOWARD A MORE OPEN AND PROGRESSIVE WAVE. WITH THE EXCEPTION OF TWO
GEFS MEMBERS...THE REMAINING PERTURBATIONS CHAMPION A DAMPENED
WAVE. HOWEVER...THIS STILL RELATIVELY NEW CHANGE ALONE DOES NOT
YET CONVINCE US TO BITE OFF ON THIS SOLUTION AS THE TROUGH OF
INTEREST IS STILL THOUSANDS OF MILES DISTANT AND REMAINS POORLY
SAMPLED BY DENSE OBSERVING NETWORKS. HAVE THEREFORE LEFT THE
INHERITED POPS AT SLIGHT CHANCE LEVELS WITH A LEGITIMATE CONCERN
FOR COLD-CORE SNOW PROCESSES SHOULD THE ECMWF MAINTAIN ITS STEADY
COURSE. ONLY CHANGE OF SIGNIFICANCE WAS TO LOWER HI TEMPS TUE AND
WED BY 5-8 DEGREES IN LIGHT OF THICKENING CLOUDS PRECEDING THE
TROUGH OF INTEREST AND A POTENTIAL COLD FROPA FROM THIS TROUGH'S
NORTHERN COUNTERPART.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        17  37  16  48  18 /  10  10   0   0   0
TULIA         18  39  18  50  20 /  10  10   0   0   0
PLAINVIEW     20  38  20  50  21 /  20  10   0   0   0
LEVELLAND     22  37  19  50  22 /  30  20   0   0   0
LUBBOCK       24  38  20  51  22 /  30  20   0   0   0
DENVER CITY   22  36  19  50  23 /  70  20   0   0   0
BROWNFIELD    22  36  19  50  23 /  60  20   0   0   0
CHILDRESS     25  43  24  51  25 /  10  10   0   0   0
SPUR          25  41  23  53  25 /  30  20   0   0   0
ASPERMONT     27  43  25  54  25 /  50  20  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
ZONES: TXZ039>042.

&&

23/07/23
Hazardous weather outlook, Jan 3, 2:39 PM CST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
239 PM CST THU JAN 3 2013

TXZ021>044-042045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
239 PM CST THU JAN 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER
LIGHT SNOW IS EXPECTED TO SPREAD INTO THE SOUTHERN AND CENTRAL PART
OF THE SOUTH PLAINS TONIGHT AS A SLOW MOVING STORM SYSTEM MOVES
ACROSS WEST TEXAS. SNOWFALL OF ONE TO THREE INCHES IS POSSIBLE MAINLY
SOUTH OF A LINE FROM PLAINS...TO BROWNFIELD...TO...TAHOKA AND TO POST. A
WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS AREA FROM 9 PM UNTIL
6 AM FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN LUBBOCK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Terry

When
January 4, 3:00 AM CST to 10:00 AM CST
Where
Terry forecast zone
Reported by
COOP Observer
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Weather, Yoakum

When
January 4, 3:00 AM CST to 10:00 AM CST
Where
Yoakum forecast zone
Reported by
COOP Observer
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
January 4, 5:00 AM CST to 10:00 AM CST
Where
Lubbock forecast zone
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
January 4, 5:00 AM CST to 10:00 AM CST
Where
Hockley forecast zone
Reported by
COOP Observer
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
January 4, 5:00 AM CST to 10:00 AM CST
Where
Hale forecast zone
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419729, 419730, 419728, 419731, 419732.